Colorado, 2005

High Wind in Colorado, March 10, 2005

March 10, 2005 · NWS BOU · 1 event in 1 county or zone

A spotter in Fort Morgan measured a peak wind gust to 60 mph (52 kts).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A spotter in Fort Morgan measured a peak wind gust to 60 mph (52 kts).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 9, 3:25 PM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Mar 9, 3:25 PM MST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MST WED MAR 9 2005

.SHORT TERM...UPPER RIDGE OVER THE WESTERN U.S. WILL KEEP BRISK NWLY
FLOW ALOFT CONTINUING OVER THE FORECAST AREA THROUGH TOMORROW
EVENING.  GUSTY NW WINDS ACROSS THE MOUNTAINS AND PLAINS THIS
AFTERNOON WILL DISSIPATE LATER THIS EVENING...MAINLY ON THE
PLAINS...DUE TO FORMATION OF EVENING SURFACE INVERSIONS.  TOMORROW
MORNING...A COLD FRONT AND SHORT WAVE ALOFT EMBEDDED IN THE NWLY
FLOW ALOFT WILL BRING ANOTHER ROUND OF SHOWERS AND WEATHER TO THE
FORECAST AREA.  SITUATION WILL HAVE SOME SIMILARITIES TO WHAT
OCCURRED TUESDAY MORNING.  HOWEVER...AMOUNT OF MOISTURE WILL AGAIN
BE THE BIG UNKNOWN.  MODEL SOUNDINGS FROM THE NAM MODEL SHOW ABOUT
OF 3 HOUR PERIOD OF SATURATION IN AND NEAR THE FOOTHILLS AROUND
MIDDAY.  THEN SOUNDINGS DRY OUT AND BECOME WELL MIXED UP THROUGH 14
KFT MSL.  HIGH WIND THREAT ON THE PLAINS WILL PERSIST.  WILL LET THE
HIGH WIND WATCH FOR THE NORTHEAST CORNER CONTINUE FOR NOW.  MUCH
LIKE TUESDAYS TEMPERATURES...TOMORROWS COLD FRONT WILL NOT HAVE TOO
MUCH COLD AIR BEHIND IT...SO ANY DROP IN TEMPERATURES IN THE LATE
MORNING WILL BE REVERSED BY MID-AFTERNOON.

.LONG TERM...LOW LEVEL WINDS WILL BE DECREASING THU NIGHT BUT WINDS
ALOFT WILL REMAIN STRONG WITH SIGNIFICANT WARM ADVECTION INTO
FRIDAY. MODELS ARE SHOWING THIS PRODUCING SOME MID/HI CLOUDS.
CURRENT FORECAST IS IN THE MIDDLE OF GUIDANCE AND LOOKS GOOD. RIDGE
REMAINS OVER US FRI NIGHT/SAT WITH THE SAGGING FRONTAL ZONE MOVING
IN LATE SAT. THE MODELS HAVE BEEN PRETTY CONSISTENT WITH THE
TIMING...WITH THE SURFACE FRONT SAT AFTERNOON AND THE AREA OF
PRECIPITATION ARRIVING SAT NIGHT. THE LATEST NAM IS A LITTLE FASTER
THAN THIS WITH THE SURFACE FRONT. SAT COULD BE THE WARMEST DAY WITH
THE SLOWER SOLUTIONS...BUT I WILL TAKE A COUPLE DEGREES OFF FIGURING
THERE WILL BE SOME COOLING BY AFTERNOON...AND INTRODUCE SOME
MOUNTAIN POPS IN CASE THINGS ARE GETTING STARTED A FEW HOURS EARLIER
THAN EXPECTED.

FOR SAT NIGHT THROUGH MON...THERE HAS BEEN SOME DEGREE OF
CONSISTENCY HERE AS WELL...WITH A SLOWING STRETCHING BAROCLINIC ZONE
OVER US AND A REINFORCING SURGE OF COLDER AIR ON MON. RAISED POPS
WITH A BIT HIGHER CONFIDENCE IN THIS IDEA. BEYOND MON LOTS OF
QUESTIONS. THE IDEA OF A TROUGH DIGGING TOWARD CA HAS STRONGER
ENSEMBLE SUPPORT...BUT TO WHAT DEGREE. WE COULD BE LEFT UNDER A
DEFORMATION AXIS WITH SOME MOISTURE AND FORCING...OR THERE COULD BE
BETTER RIDGING AND WARMER DRIER WEATHER IN THE TUE/WED TIME FRAME.
THERE COULD EVEN BE A SIGNIFICANT STORM...BUT IF THE LOW CUTS OFF IT
WOULD LIKELY BE LATER. WHAT WE HAVE SEEMS LIKE A DECENT HEDGE
BETWEEN THE MODEL SOLUTIONS...WITH CONTINUED COOL WEATHER AND LOW
POPS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH NORTHEAST CORNER
  OF COLORADO THURSDAY...ZONES 48>51.

&&

DANKERS/GIMMESTAD
Hazardous weather outlook, Mar 9, 10:56 AM MST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MST WED MAR 09 2005

COZ030>051-101300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MST WED MAR 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY WEATHER IS EXPECTED TO DEVELOP ON THE PLAINS THURSDAY AS A
COLD FRONT MOVES THROUGH THE AREA.  WIND GUSTS UP TO 60 MPH CAN BE
EXPECTED IN AREAS NEAR THE NEBRASKA BORDER WHERE A HIGH WIND WATCH
IS IN EFFECT. SOME SNOW SHOWERS WILL DEVELOP IN THE HIGH COUNTRY
WITH 1 TO 2 INCHES POSSIBLE ALONG THE DIVIDE.

FRIDAY WILL BE WARMER AND LESS WINDY. A SIGNIFICANT CHANGE IN THE
WEATHER IS IN STORE FOR THE WEEKEND.  A COLD FRONT WILL ARRIVE LATE
SATURDAY OR EARLY SUNDAY...BRINGING COOLER TEMPERATURES AND A CHANCE
OF SNOW. TEMPERATURES ARE EXPECTED TO BE BELOW AVERAGE SUNDAY
THROUGH TUESDAY WITH A CHANCE OF SNOW AS A LARGE STORM SYSTEM
DEVELOPS OVER THE WESTERN PART OF THE COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Morgan County

When
March 10, 1:58 AM MST
Where
Morgan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444591.